What are the Symptoms of a Xanax® Overdose?

Signs of mental confusion are common in a Xanax overdose.
Xanax®.
A Xanax overdose can cause a person to feel dizzy.
Severe sedation is a common sign of a Xanax overdose.
Article Details
  • Written By: Jessica Ellis
  • Edited By: Bronwyn Harris
  • Last Modified Date: 01 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

A drug overdose is a serious medical condition that must be treated with prompt, professional medical care. With prescription drug use soaring since the mid-20th century, accidental and intentional overdose has become a fairly common medical problem. Patients suffering from a Xanax® overdose may display mild to life-threatening symptoms, depending on several factors.

The most common symptoms of a Xanax® overdose typically include signs of mental confusion. Patients may have difficulty speaking and feel sleepy. Xanax® is used to treat anxiety and panic disorders, so an overdose will likely appear to severely sedate the user. Anyone showing these signs should be taken to the nearest hospital emergency room without delay.

Loss of motor skills is also common with a Xanax® overdose. If a person who has taken the medication becomes dizzy, feels muscle weakness, is unable to walk or function correctly, they may have overdosed. Fainting or light-headedness are also common symptoms, and should be treated with the utmost seriousness and immediate medical care.

In some studies, patience suffering from a Xanax® overdose tend to have higher rates of fatality than those taking other drugs. The possibility of death seems to increase if the drug is consumed with alcohol or other drugs. Combining legal, prescription or illegal drugs with Xanax® can lead to a considerably worse overdose that may include a coma or even death.

Ad

If a Xanax® overdose is suspected and the patient is awake, call immediately for medical assistance. Try to keep the patient conscious, and ask him or her what drugs they have taken and how much they have consumed. Do not allow the patient to drive or leave the area alone. If possible, take him or her to an emergency room or call an ambulance. Follow any instructions given by medical dispatchers.

In order to avoid an accidental Xanax® overdose, take only the amount prescribed by a licensed doctor. Do not take pills from anyone else, as dosage levels vary. Check the prescription sheet from the doctor against the pills at the pharmacy to ensure that the dosage is the same. If there is a discrepancy, call the prescribing doctor at once to clear up the issue.

Although many Xanax® overdoses are accidental, some may be suicide attempts or signs of a chemical addiction. Anyone who experiences an overdose may want to seek psychological treatment to establish if an addiction exists or to talk about suicidal feelings. Ask a doctor, health insurance specialist, or therapist to refer a psychologist or program that may help with any current or ongoing issues of addiction or depression.

Ad

More from Wisegeek

You might also Like

Discuss this Article

lapsed
Post 3

It is important to be wary of the addictiveness of Xanax and the potential for overdose but that's not to say that if a doctor suggests it that you shouldn't consider it.

It's a highly effective drug for anxiety and if you stick to your doctor's prescribed dosage and stay in close correspondence with your doctor over any side effects then it might work for you. Personally I've taken a relatively small dose for over a year now and it's really helped me a lot with minimal side effects.

hidingplace
Post 2

As far as I know, an overdose on Xanax is rarely considered fatal. The most likely thing that will happen if you take an overdose of Xanax is you'll sleep for a long time.

However if you are getting to the point where the amount of Xanax you are taking is leaving you significantly impaired then you really need to consider seeing a doctor and tapering off. Even if you've never abused drugs before in your life, you might find yourself not in control of your Xanax usage. Also consider if anyone close to you has made any comments about your behavior recently that you haven't noticed; you'd be surprised how often Xanax causes a kind of amnesia and you may be behaving in a way you're not consciously aware of.

anon71512
Post 1

I take xanax and I love it! I've been suffering from chronic shoulder pain for the past two years due to a cervical herniated disc and a subsequent mishap with a chiropractor (made everything worse). Physical therapy hasn't helped and my doctor is unwilling to consider surgery.

The doc just advised me to live with the pain. Now I'm a 40 year old cripple who isn't allowed to lift anything heavier than a kilogram. It's ruined my sex life with my wife and I'm not able to work due to the pain but I'm still officially able-bodied (no disability payments).

Quality of life has eroded.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email